The Food and Drug Administration is warning that that the antibiotic azithromycin can cause dangerous changes in heart rhythm in patients already taking medications for heart arrhythmia. (Kari Rene Hall / Los Angeles Times)
The U.S. Food and Drug Administration on Tuesday warned that the widely prescribed antibiotic azithromycin — marketed as Zithromax and Zmax — may cause potentially fatal changes in the heart rhythm of people who are taking medications to treat existing heart arrhythmia or who have a slower-than normal heart beat or magnesium or potassium deficiencies.
Patients with a prolonged QT interval, a heart rhythm irregularity that is a risk factor for ventricular arrhythmias, also should avoid use of the antibiotic, the FDA warned.
Azithromycin, one of the most commonly prescribed antibiotics, is used to treat bacterial infections such as ear infections in children, urinary infections, bronchitis, pneumonia and chlamydia, a sexually transmitted disease.
The FDA’s finding follows a warning about the potential for dangerous heart arrhythmias in certain patients taking the antibiotic levofloxacin (marketed as Levaquin). Levofloxacin and azithromycin were found to pose the same risk of death in heart patients. Two other antibiotics — amoxycillin and ciprofloxacin — did not increase those patients’ risks, the FDA said.
Patients on Januvia, Byetta twice as likely to develop condition, study says
February 25, 2013
MONDAY, Feb. 25 (HealthDay News) — Diabetes patients who take the latest class of drugs to control blood sugar levels are twice as likely to develop pancreatitis as those who take other medications to control blood sugar, according to a new study.
The drugs Januvia (sitagliptin) and Byetta (exenatide) are glucagon-like peptide-1-based (GLP-1) therapies, which are used by millions of Americans with diabetes.
Pancreatitis is inflammation of the pancreas, the organ that releases hormones such as insulin and glucagon, as well as enzymes that help digest food. Pancreatitis is a painful condition that can be dangerous if left untreated. People with diabetes are already at higher risk for pancreatitis because of the role the pancreas plays in the condition.
In this study, researchers from Johns Hopkins University in Baltimore compared nearly 1,300 type 2 diabetes patients who took one of the GLP-1 drugs with the same number of type 2 diabetes patients who took other medications. Those who took the GLP-1 drugs were twice as likely to be hospitalized with acute pancreatitis within 60 days of first taking the drugs than the other group of patients.
The GLP-1 drugs appeared to affect the pancreas in ways that trigger inflammation, according to the study, which was published online Feb. 25 in the journal JAMA Internal Medicine. Continue reading →